New Jersey, 2011

Winter Weather in New Jersey, February 24 to 25, 2011

February 24 to 25, 2011 · NWS PHI · 1 event in 1 county or zone

Freezing rain occurred over the higher terrain of Sussex County overnight on the 24th into the morning of the 25th. Ice accumulations over the higher terrain averaged around one quarter of an inch and made untreated roadways and walkways hazardous.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Freezing rain occurred over the higher terrain of Sussex County overnight on the 24th into the morning of the 25th. Ice accumulations over the higher terrain averaged around one quarter of an inch and made untreated roadways and walkways hazardous. Precipitation started as rain and sleet during the second half of the evening on the 24th. As temperatures fell overnight, the rain changed to freezing rain over the higher terrain. The freezing rain changed over to plain rain by 10 a.m. EST on the 25th. The precipitation was caused by a warm front that was approaching the Poconos from the southeast. While it was warm enough aloft for rain, enough residual cold and dry air was around to have precipitation change and fall as freezing rain before it was scoured away on the morning of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 24, 9:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 24, 9:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 PM EST THU FEB 24 2011

.SYNOPSIS...
LOW PRESSURE OVER THE BOOTHEEL OF SOUTHEAST MISSOURI THIS EVENING
WILL RACE NORTHEAST OVERNIGHT...MOVING ACROSS NORTHEAST PENNSYLVANIA
FRIDAY AFTERNOON BEFORE HEADING TO THE MARITIMES LATE FRIDAY NIGHT.
HEAVY RAIN CAN BE EXPECTED AHEAD OF THE LOW...ESPECIALLY FRIDAY
MORNING...WITH POCKETS OF POSSIBLY DAMAGING WINDS NEAR AND JUST
AHEAD OF THE COLD FRONT FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE
WILL BUILD IN BEHIND THE DEPARTING LOW FOR SATURDAY. LOW PRESSURE
WILL PASS NORTH OF THE AREA LATE SATURDAY NIGHT INTO SUNDAY. A STRONG
OHIO VALLEY GREAT LAKES STORM SYSTEM WILL IMPACT OUR AREA MONDAY
WITH HIGH PRESSURE TO FOLLOW INTO THE SOUTHEAST USA NEXT TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
930PM: EARLIER MINOR UPDATES HOLD: WILL TWEAK A FEW NUMBERS
OVERNIGHT PER RECENT TRENDS. HAVE SEEN THE NEW NAM INSIST ON
CHILLING EXTREME N EDGE OF FA TO ZR- ARD 06Z AND IT COULD HAPPEN
IN NE WIND UPSLOPE REGIONS WITH A TRACE TO .05 GLAZE ON TREES AND
WIRES BUT ITS NOT A LOCK AND WET BULBING SHOULD BE AT 32 OR 33F.
WATCHING KMPO AND HIGH POINT NJ TEMPS AND ANY SWWD ADVECTION OF
KMSV 32-31F TEMPS WOULD MAKE THIS AN SPS/WXAZR ADVY ISSUE THERE.

OTRW...A BIT OF SLEET THE NW FRINGE OF THE FA POCONOS THRU NW NJ
IS STILL POSSIBLE BUT WHEN STRONGER OMEGA ARRIVES...THE ABV FREEZING
LAYER DEEPENS UPWARD ARD 08Z AND THAT SHOULD PRECLUDE SNOW. DOESNT
MEAN IT CANT HAPPEN BUT IT LOOKS LIKE THE ABOVE FREEZING LAYER
ALOFT IS SLIGHTLY TOO DEEP TO SUPPORT SNOW OR NOT ENOUGH UVM
TIMING WITH THE THINNEST ABV FREEZING LAYER TO PERMIT SNOW.
HOWEVER...IT WILL BE A CLOSE CALL FROM KMPO TO ELEVATIONS IN
SUSSEX COUNTY NJ. THERE IS A LAYER OF BELOW FREEZING AIR JUST ABV
THE SFC AND WET BULBS WILL BRIEFLY DROP CLOSE TO 32F SO WE MAY END
UP WITH A PROBLEM IN SOME OF THE ELEVATIONS. JUST NEED TO GET
PRETTY STEADY QPF THERE THIS EVENING BEFORE THE SLY FLOW WARMING
PRECLUDES SNOW AND ICE FOR CERTAIN. STILL A SHOWERY LOOK TO THE
RADAR IN NORTHERN PA AT 930 PM SUGGESTS SLEET OR VERY WET SNOW ALOFT
BUT NO RECENT REPORTS OF ICING TO MY KNOWLEDGE.

THE MAIN SHOT OF WARM AIR ADVECTION BEGINS TO SWEEP OVER THE
FORECAST AREA. A WARM FRONT EXTENDING FROM LOW PRESSURE
APPROACHING FROM THE SOUTHWEST WILL BE THE FOCUS FOR THE WARM AIR
ADVECTION. THE AIRMASS RIDING ALONG AND NORTH OF THE WARM FRONT
WILL HAVE ITS ORIGINS FROM THE WESTERN GULF...AND PRECIPITABLE
WATER VALUES COULD REACH 1.15 INCHES LATE TONIGHT.

BASED ON THE POSITIONING OF THE WARM FRONT...THE HEAVIEST
PRECIPITATION OVERNIGHT SHOULD FALL NORTH OF PHILADELPHIA. THE
COLUMN COULD INITIALLY BE COLD ENOUGH ACROSS THE UPPER LEHIGH
VALLEY...SOUTHERN POCONOS AND NORTHWEST NEW JERSEY FOR SNOW AND
SLEET TO FALL THIS EVENING. AT THIS TIME...THE SNOW AND SLEET LOOKS
TO REMAIN BELOW ADVISORY LEVELS.

LATE TONIGHT...AS THE WARM AIR ADVECTION MAXIMIZES ACROSS NORTHERN
AREAS...THE COLUMN SHOULD BE WARM ENOUGH TO PRECLUDE SNOW AND SLEET.
HOWEVER...THERE COULD STILL BE COME POCKETS OF NEAR FREEZING
TEMPERATURES IN VALLEYS ACROSS THE SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY. HOWEVER...A FREEZING RAIN THREAT LOOKS LOW...SO NO WINTER
WEATHER ADVISORY WILL BE ISSUED WITH THIS FORECAST.

AS THE COLUMN MOISTEN THIS EVENING...LOW TEMPERATURES SHOULD OCCUR
THIS EVENING AS THE PRECIPITATION STARTS...THEN BECOME STEADY OR
PERHAPS SLOWLY RISE. WITH THE COOLER AIR FIRMLY IN PLACE NEAR THE
SURFACE...THE STRONGER WINDS IN THE WARM AIR ADVECTION (WHICH COULD
REACH 60 KNOTS ACROSS SOUTHEAST NEW JERSEY) SHOULD STAY ABOVE THE
SURFACE LATE TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE 8PM THURSDAY UPDATE WITH HAVE SLIGHTLY WARMER TEMPS IN S NJ...SE
PA..DEL AND MD PER UTILIZING THE 4PM FCST...CKING THE NEW 18Z MAV
GUIDANCE AND BLENDING WITH 12Z ECMWF. MOST OF THE RAIN SHOULD BE
IN THE MORNING WITH BRIEF CONVECTIVE TORRENTS AND WHAT I THINK IS
A PRETTY GOOD CHANCE FOR POCKETS OF DAMAGING WIND ASSOCIATED WITH
AFTN CONVECTIVE CELLS AND OR BOWING LINES RIPPING NEWD AT 60 KTS.
HAVE LOWERED THE TEMPS CONSIDERABLY WITHIN 2 HRS OF 00Z SATURDAY
PER THE MULTIMODEL 2M TEMP FCST AND THE NAM FOUS T1. THINK IT WILL
DROP 10-18 DEGS IN AN HOUR WITH THE STG CFP AND ASSTD STRONG PRES
RISES. THAT PERMITS A FEW MINUTES OF NW GUST 44-54KT WHICH I THINK
WILL BE WIDESPREAD IN DEL/MD SE PA AND MUCH OF THE SE 2/3RDS OF NJ
WHERE TEMPS REACH OR EXCEED 55F.

THE MAIN FORECAST PROBLEMS FOR FRIDAY INCLUDE THE POTENTIAL FOR
FLOODING...THUNDERSTORMS IN THE AFTERNOON...AND HIGH WINDS LATE
FRIDAY AFTERNOON AND FRIDAY EVENING. A FLOOD WATCH AND HIGH WIND
WARNING WILL BE ISSUED WITH THE AFTERNOON FORECAST. MORE ON THE
FLOODING POTENTIAL IS CONTAINED IN THE HYDROLOGY SECTION BELOW.

THE BEST LIFT ASSOCIATED WITH STRONG WARM AIR ADVECTION OVER THE
SURFACE WARM FRONT SHOULD MOVE ACROSS NORTHERN AREAS FRIDAY MORNING.
WHILE THERE COULD BE SOME ELEVATED CONVECTIVE ELEMENTS IN THIS
AREA...FOR NOW THUNDER WILL NOT BE MENTIONED FRIDAY MORNING.

AFTER THE WARM FRONT CROSSES THE SOUTHERN TWO THIRDS OF THE FORECAST
AREA...THE STEADIEST RAIN COULD LIGHTEN FOR A WHILE. MOST OF THIS
AREA WILL GET INTO THE WARM SECTOR...WHERE DEW POINTS RISE INTO THE
UPPER 40S/LOWER 50S. INSTABILITY AHEAD OF AN APPROACHING STRONG
COLD FRONT WILL BECOME FOCUSED DURING THE AFTERNOON ACROSS MUCH
OF THE WARM SECTOR.

JUST AHEAD OF THE FRONT...850 MB DEW POINTS REACH NEAR 8 CELSIUS...
AS MID LEVEL TEMPERATURES DROP TO NEAR MINUS 23 CELSIUS. THIS SHOULD
RESULT IN STEEPENING LAPSE RATES JUST AHEAD OF THE SURFACE COLD
FRONT. BASED ON THIS...A BROKEN LINE OF FORCED LOW TOPPED BOUNDARY
LAYER SHOULD APPROACH THE CHESAPEAKE BAY CLOSE TO 1800 UTC...AND
DELAWARE...SOUTHEAST PENNSYLVANIA AND SOUTHERN NEW JERSEY AROUND
2100 UTC.

THE CONVECTION WILL HAVE ACCESS TO STRONG LOW TO MID LEVEL WINDS. IT
IS POSSIBLE THAT STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE MAY
AFFECT THE ABOVE AREAS DURING THE MID TO LATE AFTERNOON FRIDAY.

FINALLY...THE WIND THREAT. THE SURFACE GRADIENT BEHIND THE
DEVELOPING LOW MOVING THROUGH SOUTHERN NEW ENGLAND BECOMES VERY
IMPRESSIVE AFTER 2100 UTC FRIDAY. DURING THIS TIME...MODEL
SOUNDINGS SHOW 55 TO 60 KNOTS AT THE TOP OF THE INVERSION JUST AS
THE FRONT CROSSES THE REGION. WHILE THE TIMING IS NOT IDEAL FOR
HIGH WINDS...THE COMBINATION OF THE GRADIENT AND MIXING POTENTIAL
RAISES THE SPECTER FOR HIGH WINDS.

IN ADDITION...3 HOUR PRESSURE RISES BEHIND THE COLD FRONT AND
DEPARTING LOW APPROACH 15 MB. BASED ON ALL OF THE ABOVE...THE HIGH
WIND WATCH WILL BE UPGRADED TO A HIGH WIND WARNING. THE WARMING WILL
COVER A FEW HOURS BEFORE THE ARRIVAL OF THE FRONT...WHERE THE
SOUTHWEST FLOW SHOULD REMAIN JUST BELOW 50 KNOTS....AND RUN THROUGH
ABOUT MIDNIGHT.

THE SURFACE GRADIENT DROPS OFF VERY QUICKLY FRIDAY NIGHT...AND WINDS
SHOULD DROP OFF ACCORDINGLY. THE MOIST COLD FLOW MAY RESULT IN
UPSLOPE SNOW SHOWERS FOR THE SOUTHERN POCONOS....BUT ELSEWHERE
CONDITIONS SHOULD REMAIN DRY AS SKIES TEND TO CLEAR. WITH THE
ARRIVAL OF A NEW AIRMASS...LOW WERE BASED MAINLY ON THE SLIGHTLY
WARMER NAM MOS NUMBERS.

HIGH PRESSURE WILL CREST OVER THE AREA SATURDAY...AS THE FLOW IN THE
MID LEVELS BECOME MORE ZONAL. WHILE THE DAY SHOULD BE DRY...HIGH AND
EVENTUALLY MID LEVEL CLOUDINESS WILL STREAK EAST AHEAD OF A SHORT
WAVE IN THE FAST ZONAL FLOW. FOR THE MOST PART...A BLEND OF MOS
NUMBERS WAS USED FOR HIGHS.

THE MODEL CONSENSUS IS TO BRING THE MID LEVEL SHORT WAVE JUST NORTH
OF THE REGION LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE WARM AIR
ADVECTION AHEAD OF THE SHORT WAVE AND ITS ATTENDANT SURFACE SYSTEM
SHOULD MOISTEN THE COLUMN DURING THE FIRST PART OF SATURDAY NIGHT.
AFTER MIDNIGHT...THE COLUMN SHOULD BECOME SATURATED ACROSS THE
LEHIGH VALLEY...SOUTHERN POCONOS AND NORTHWEST NEW JERSEY.

IN THESE AREAS...THE COLUMN SHOULD REMAIN COLD ENOUGH FOR SNOW...
DESPITE THE WARM AIR ADVECTION. THERE ARE SOME INDICATIONS THAT A
BAND OF SNOW COULD BECOME ENHANCED BY MID LEVEL FRONTOGENETIC
FORCING. AT THIS POINT...SNOWFALL TOTALS WOULD APPEAR TO BE
SUB ADVISORY (AN INCH OR 2)...BUT THIS WILL HAVE TO BE FOLLOWED.

FURTHER SOUTH...THE AIRMASS REMAINS DRY AND RELATIVELY WARM. AT THIS
POINT...IT WOULD APPEAR THAT AREAS SOUTH AND EAST OF PHILADELPHIA
SHOULD REMAIN DRY. FOR THE MOST PART...LOWS SATURDAY NIGHT WERE
BASED MAINLY ON MODEL CONSENSUS.

THE BEST LIFT ENDS SUNDAY MORNING ACROSS THE NORTH AS THE SHORT WAVE
SCOOTS TO THE EAST. THERE COULD EVEN BECOME SUNSHINE LATER IN THE
DAY ACROSS THE SOUTH AS THE MID LEVEL FLOW BECOMES ZONAL ONCE
AGAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDD PERIOD STARTS OUT ACTIVE AND ENDS UP QUIET AS WE
TRANSITION FROM FEBRUARY TO MARCH.

ERLY IN THE PD, A DEVELOPING STORM OVER THE CNTRL PLAINS WILL BRING
A WMFNT THRU THE REGION SUNDAY NIGHT.  THEN, THE STORM WILL MOVE TO
THE MIDWEST DURG THE DAY ON MONDAY.  IT MOVES TO OUR N MONDAY NIGHT
AND THE ASSOCD CDFNT MOVES THROUGH MONDAY NIGHT OR ERLY TUESDAY
MORNING, BRINGING AN END TO THE PRECIPITATION.

THERE ARE STILL TIMING AND PLACEMENT DIFFS WRT THE DEVELOPING LOW,
THAT ULTIMATELY COULD IMPACT THE FCST.  AT 12Z MONDAY, THE GFS HAS
THE SFC LOW OVER LK MICHIGAN, WHILE THE ECMWF HAS A DOUBLE BARRELED
LOW WITH THE MAIN CNTR NR ST. LOUIS.  AT 00Z TUESDAY, THE GFS HAS
THE LOW CNTR ALG THE ONTARIO/QUEBEC BRDR, WHILE THE ECMWF PLACES IT
IN WRN NY STATE.  THE GFS IS ALSO FASTER IN MOVG THE CDFNT THROUGH
MONDAY NIGHT AND ENDING THE PRECIP.  SO, WHILE THE MDLS ARE
COALESCING TWD ANOTHER DECENT PRECIP EVENT, THE DETAILS WILL
HOPEFULLY BE REFINED IN SUBSEQUENT MDL RUNS.  AS FAR AS PRECIP TYPE
GOES, MOST EVERYWHERE SHUD SEE PLAIN RAIN, WITH THE EXCEPTION OF THE
NRN AND WRN ZONES WHERE IT WILL BE COLD ENOUGH AT THE ONSET FOR
SOME FREEZING PRECIP AT THE ONSET BEFORE A CHANGEOVER TO ALL RAIN.
DESPITE THE CURRENT TIMING DIFFS, MONDAY LOOKS WET, AND HAVE RAISED
POPS TO ACCOUNT FOR THIS.  WITH THE REGION IN THE WRM SECTOR, TEMPS
SHOULD BE QUITE WRM ON MONDAY, EVEN WITH THE CLOUD COVER AND RAIN.

PRECIP COMES TO AN END MONDAY NIGHT OR EARLY TUESDAY, AND THEN HIGH
PRESSURE BUILDS IN TO THE SOUTH FOR TUESDAY INTO EARLY WEDNESDAY,
BRINGING DRY WX AND ABV NRML TEMPS.  THEN, A WK SFC LOW IS FCST TO
MOVE TO OUR N DURG THE DAY ON WED AND BRING A CDFNT THROUGH THE
REGION. THE GFS KEEPS THE FROPA DRY, WHILE THE ECMWF CONTINUES TO
HINT AT SOME PRECIP, MAINLY FOR NRN AREAS.  BOTH MDLS HAVE BEEN
INDICATING THIS FOR SEVERAL RUNS.  SO WILL KEEP SOME SCHC POPS OVER
THE N AND SEE HOW THIS PLAYS OUT.

BEHIND THIS SYSTEM, LARGE HIGH PRESSURE WILL BUILD IN FOR THE
REMAINDER OF THE WEEK WITH MORE DRY WX EXPECTED.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL PREVAIL FOR THE REMAINDER OF THE EVENING WITH
WINDS SLIGHTLY WEST OF SOUTH AROUND 8 KNOTS. A WARM FRONT WILL
APPROACH FROM THE SOUTHWEST AND PUMP IN STRONGER WINDS AND LOTS OF
MOISTURE ACROSS OUR TAF SITES BY LATER TONIGHT. RAIN SHOULD BEGIN TO
FALL BY THE 03 TO 04Z FROM SOUTH TO NORTH WITH CIGS AND VSBYS
DROPPING INTO THE MVFR RANGE.

THE WARM FRONT WILL BE THROUGH OUR NORTHERN TAF SITES BY AROUND 09Z
ON FRIDAY. BEHIND THE FRONT, VERY STRONG SOUTHERLY WINDS WILL PUSH
IN ALOFT WHILE SURFACE WINDS STILL REMAIN SLIGHTLY EAST OF SOUTH.
THIS IS A PREFECT RECIPE FOR LLWS ACROSS MUCH OF THE AREA. FOR NOW
HAVE EXCLUDED ABE AND RDG FOR ANY LLWS SINCE THEY ARE THE FURTHEST
WEST AND CLOSER TO THE CENTER OF THE SURFACE LOW PRESSURE. AT THIS
POINT CONDITIONS WILL HAVE DETERIORATED EVEN FURTHER INTO THE IFR
RANGE WITH EVEN HEAVIER RAIN FALLING ACROSS THE TAF SITES.

AS THE COLD FRONT PUSHES CLOSER TO THE REGION FRIDAY AFTERNOON THE
PRESSURE GRADIENT REALLY STARTS TO TIGHTEN AND THE SOUTHERLY FLOW
ALOFT AGAIN PICKS UP IN INTENSITY. WE WILL START TO SEE STRONG GUSTS
WORK THERE WAY DOWN TO THE SURFACE BY LATE MORNING. THERE MAY BE
ENOUGH INSTABILITY ALOFT TO PRODUCE A FEW RUMBLES OF THUNDER WITH
THE PASSAGE OF THE COLD FRONT. THE CB GROUP FOR PHL HAS BEEN PUSHED
BACK A FEW HOURS AS THE FRONTAL PASSAGE NOW SEEMS TO MOVE THROUGH
LATER IN THE DAY. COULD NOT ADD CBS FOR REMAINING SITES SINCE IT WAS
OUT OF THEIR VALID TIMES, HOWEVER, IT LOOKS LIKE A DECENT SHOT OF
CONVECTION EVERYWHERE TOMORROW.

OUTLOOK...
THE COLD FRONT WILL CONTINUE TO MOVE TO OUR EAST FRIDAY
EVENING/NIGHT AND THE WINDS TURN TOWARDS THE NORTHWEST. VERY STRONG
PRESSURE RISES BEHIND THE FRONT AND TIGHT PRESSURE GRADIENT WILL
CAUSE WINDS TO GUST EVEN STRONGER THAN WHAT WAS EXPERIENCED DURING
THE DAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL TAF SITES,
WHICH MEANS WE ARE EXPECTING FREQUENT GUSTS OF 50 KNOTS OR GREATER
THROUGH EARLY SATURDAY MORNING. THE SURFACE PRESSURE GRADIENT BEGINS
TO WEAKEN AS HIGH PRESSURE NOSES IN FROM THE WEST ON SATURDAY AND
WINDS BEGIN TO SUBSIDE. A WEAK SYSTEM MAY THEN APPROACH ON SUNDAY
WITH A POSSIBLE WARM FRONT LIFTING TOWARD OUR AREA FROM THE SOUTH.
ANOTHER POTENTIALLY STRONG STORM MAY TAKE AIM ON THE AREA MONDAY
WITH AN INITIAL WARM FRONT LIFTING ACROSS THE REGION AND A STRONGER
SOUTHERLY FLOW DEVELOPING.

&&

.MARINE...
FAIRLY TRANQUIL CONDITIONS ACROSS THE WATERS TONIGHT AHEAD OF THE
NEXT BIG BLOCKBUSTER LOW PRESSURE SYSTEM. THANKFULLY, AT LEAST TO
ME, THIS EVENT IS ADVERTISED AS AN ALL RAIN EVENT. A WARM FRONT WILL
APPROACH FROM THE SOUTHWEST EARLY TOMORROW MORNING AND SWING OVER US
BY LATE MORNING. A STRONG SOUTHERLY SURGE IN WINDS AND SEAS WILL
COMMENCE ON THE BACKSIDE OF THE FRONT.

NOW WITH THE OCEAN WATER TEMPERATURES CURRENTLY IN THE UPPER 30S
THE WARM AIR THAT WILL BE PUSHING INTO OUR WATERS WILL ACT AS A CAP
AND HELP TO ENHANCE THE MARINE LAYER. THERE LOOKS TO BE ENOUGH OF A
MOMENTUM TRANSFER FROM ALOFT TO THE SURFACE TO BE ABLE TO PUNCH
THROUGH THE MARINE LAYER BY THE LATE MORNING HOURS AND THEREFORE
WILL MIX DOWN THESE STRONG SOUTHERLY WINDS. DUE TO THIS WE HAVE
UPGRADED THE GALE WATCH TO A GALE WARNING FROM 12Z THROUGH 21Z ON
FRIDAY.

UNFORTUNATELY THE WINDS WILL NOT COME TO AN ABRUPT HALT ON FRIDAY
NIGHT, BUT THEY WILL ACTUALLY INCREASE SUBSTANTIALLY WITH THE
PASSAGE OF A STRONG COLD FRONT. THIS FRONT MAY HAVE ENOUGH JUICE TO
RING OUT A FEW THUNDERSTORMS OVER OUR WATERS FRIDAY EVENING. BUT
BEHIND THE FRONT THERE WILL BE A VERY TIGHT PRESSURE GRADIENT AND
TREMENDOUS SURFACE PRESSURE RISES ALLOWING EVEN STRONGER WINDS TO
MIX DOWN TO THE SURFACE. WE HAVE ISSUED A STORM WATCH FROM 21Z
FRIDAY THROUGH 06Z SATURDAY MORNING TO TRY AND ACCOUNT FOR THESE
ROBUST GUSTS.

WINDS BEGIN TO DIMINISH LATER ON SATURDAY MORNING AS HIGH PRESSURE
THEN BEGINS TO BUILD IN. THERE COULD BE ANOTHER WEAK SYSTEM SKIRTING
BY LATER ON SUNDAY THAT MAY PRODUCE SOME MORE RAIN ASSOCIATED WITH A
LIFTING WARM FRONT. THEN ANOTHER POTENTIALLY STRONG STORM MAY TAKE AIM
ON THE AREA MONDAY WITH AN INITIAL WARM FRONT LIFTING ACROSS THE
REGION AND A STRONGER SOUTHERLY FLOW DEVELOPING.

&&

.HYDROLOGY...
A SURFACE WARM FRONT WILL BE THE FOCUS FOR HEAVIER RAIN LATE TONIGHT
AND FRIDAY...MAINLY ACROSS EASTERN PENNSYLVANIA AND THE NORTHERN
THIRD OF NEW JERSEY. THE ORIGIN OF THE AIRMASS RIDING OVER THE WARM
FRONT LATE TONIGHT AND FRIDAY MORNING IS THE WESTERN GULF OF
MEXICO...WHERE PRECIPITABLE WATER VALUES ARE IN EXCESS OF AN INCH.

THIS AIRMASS WILL BE FOCUSED ON THE WARM FRONT. RIGHT NOW...IT WOULD
APPEAR AS THOUGH THE HEAVIEST RAIN LATE TONIGHT FALLS ACROSS THE
LEHIGH VALLEY INTO NORTHERN NEW JERSEY. AMOUNTS SHOULD AVERAGE LESS
THAN AN INCH THROUGH 1200 UTC FRIDAY. WITH TEMPERATURES REMAINING
BELOW 40 DEGREES ACROSS THE AREA...AND A SNOWPACK IN PLACE...RUNOFF
FROM THE OVERNIGHT RAIN SHOULD BE LIMITED.

AS THE WARM AIR ADVECTION HEAVY RAIN MOVES NORTHEAST FRIDAY
MORNING...THE RUNOFF FROM THIS HEAVY RAIN COULD BEGIN TO GET INTO
THE STREAM AND RIVER SYSTEM. THE GREATEST THREAT APPEARS TO BE
ACROSS NORTHERN CENTRAL NEW JERSEY...WHERE RFC GUIDANCE AND MMEFS
FORECAST SUGGEST THE HIGHEST POTENTIAL FOR MINOR FLOODING.

THE WATCH ALSO INCLUDES SOUTHEAST PENNSYLVANIA...WHERE THE HEAVIEST
RAIN FALLS LATE TONIGHT AND FRIDAY MORNING...AND SMALL STREAM
FLOODING IS POSSIBLE. IT ALSO INCLUDES THE LEHIGH VALLEY AND
SOUTHERN POCONOS...WHERE THE RUNOFF FROM SNOWMELT AND RAIN STARTS
GETTING TO THE STREAM AND RIVER SYSTEM.

FOR THE ENTIRE EVENT...RAINFALL AMOUNTS SHOULD RANGE FROM NEAR AN
INCH ACROSS THE SOUTHERN PART OF THE WATCH TO BETWEEN 1.50 AND 2.00
INCHES ACROSS PORTIONS OF THE LEHIGH VALLEY EAST INTO NORTH CENTRAL
NEW JERSEY. SREF PLUME DIAGRAMS FOR KABE SHOW A MEAN OF 1.50 INCHES
OF RAIN...AND THIS IS CLOSE TO THE HPC FORECAST FOR THE EVENT,

THE STEADIEST AND HEAVIEST RAIN SHOULD END DURING THE AFTERNOON.
HOWEVER...THE RUNOFF WILL CONTINUE INTO FRIDAY EVENING...AND SOME
GUIDANCE SUGGESTS THAT SOME STREAM AND RIVER PEAK LATE FRIDAY
NIGHT.

&&

.TIDES/COASTAL FLOODING...
VERY STRONG LOW PRESSURE WILL CONTINUE TO NEAR THE REGION TONIGHT
AND PASS OVERHEAD ON FRIDAY NIGHT. A VERY STRONG SOUTHERLY SURGE
BEHIND A PASSING WARM FRONT WILL HELP TO INCREASE THE SURFACE WINDS
AND WATER MAY BEGIN TO PILE UP ON THE EASTERN SHORES OF THE DELAWARE
AND CHESAPEAKE BAYS AND UP THE TIDAL DELAWARE RIVER. THE ONE CAVEAT
TO THIS WOULD BE THE TIMING OF THE STRONGER WINDS AND THE TIDAL
CYCLES.

FOR NOW THERE MAY BE SOME MINOR SPLASH OVER ALONG THE EASTERN SHORE
OF THE CHESAPEAKE BAY WITH THE AFTERNOON HIGH TIDE OCCURRING AROUND
120PM. THIS COINCIDES WITH SOME OF THE STRONGER SOUTHERLY WINDS WITH
THE ADDITION OF ANY FRESH WATER ADDED FROM THE RAIN. EVERYWHERE ELSE
LOOKS TO BE IN GOOD SHAPE AS WE WOULD NEED TO SEE DEPARTURES CLIMB
BETWEEN 2.5 AND 3.0 FEET ABOVE TO EXPERIENCE ANY MINOR TIDAL
FLOODING.

THE BIG ISSUE WITH THE TIDES WOULD BE AFTER THE WINDS SHIFT AROUND
TO THE WEST-NORTHWEST LATER ON FRIDAY. VERY STRONG GUSTS ARE
EXPECTED WITH THE COLD FRONT PASSAGE FRIDAY EVENING SPILLING INTO
EARLY SATURDAY MORNING. THIS WILL COVER THE EVENING'S LOW TIDE CYCLE
ALONG THE OCEAN FRONT AND PARTS OF THE DELAWARE BAY. CURRENT
GUIDANCE HAS VERY ROBUST NEGATIVE DEPARTURES ALONG THE OCEAN FRONT,
WITH THE BAY AND TIDAL RIVER NOT NEARLY AS CLOSE TO BLOWOUTS. THIS
WILL NEED TO BE CLOSELY WATCHED OVER THE NEXT COUPLE OF SHIFTS, BUT
AS OF NOW WE WILL CONTINUE TO MENTION THE POSSIBILITY OF BLOWOUTS IN
THE HWO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING FROM 2 PM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR PAZ054-055-060>062-067>071.
     FLOOD WATCH FROM 7 AM EST FRIDAY THROUGH SATURDAY MORNING FOR
     PAZ054-055-060>062-067>071.
NJ...HIGH WIND WARNING FROM 2 PM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR NJZ001-007>010-012>027.
     FLOOD WATCH FROM 7 AM EST FRIDAY THROUGH SATURDAY MORNING FOR
     NJZ001-007>010-012-015.
DE...HIGH WIND WARNING FROM 2 PM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR DEZ001>004.
MD...HIGH WIND WARNING FROM 2 PM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR MDZ008-012-015-019-020.
MARINE...STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT
     FOR ANZ430-431-450>455.
     GALE WARNING FROM 7 AM TO 4 PM EST FRIDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...HAYES
NEAR TERM...DRAG/HAYES 940
SHORT TERM...DRAG/HAYES
LONG TERM...ROBERTSON
AVIATION...HEAVENER
MARINE...HEAVENER
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 24, 3:40 PM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EST THU FEB 24 2011

NJZ001-PAZ054-055-252045-
SUSSEX-CARBON-MONROE-
340 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ007>010-012-015-PAZ060>062-067>069-252045-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
340 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-252045-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
340 PM EST THU FEB 24 2011

...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016>019-252045-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
340 PM EST THU FEB 24 2011

...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

BLOWOUT TIDES ARE POSSIBLE DURING THE FRIDAY NIGHT LOW TIDE
CYCLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ070-071-252045-
DELAWARE-PHILADELPHIA-
340 PM EST THU FEB 24 2011

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

BLOWOUT TIDES ARE POSSIBLE DURING THE FRIDAY NIGHT LOW TIDE
CYCLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-NJZ013-014-020>027-252045-
KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
340 PM EST THU FEB 24 2011

...HIGH WIND WARNING IN EFFECT FROM 2 PM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

BLOWOUT TIDES ARE POSSIBLE DURING THE FRIDAY NIGHT LOW TIDE
CYCLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-252045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
340 PM EST THU FEB 24 2011

...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM EST FRIDAY...
...STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   STORM WATCH.

IN ADDITION...GALE FORCE WINDS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
February 24, 11:00 PM EST to February 25, 10:00 AM EST
Where
Sussex forecast zone
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275796.